Texas, 2016Damaging Wind in Texas, July 9, 2016
July 9, 2016 · NWS EWX · 1 event in 1 county or zone
A line of thunderstorms formed over North Texas and moved southward. Before the line dissipated one cell produced a damaging wind gust in Williamson County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms formed over North Texas and moved southward. Before the line dissipated one cell produced a damaging wind gust in Williamson County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 9, 9:10 PM CST, 2 hours 35 minutes earlier.
Area forecast discussion, Jul 9, 9:10 PM CST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1010 PM CDT SAT JUL 9 2016
.UPDATE...
Have boosted PoPs north of a Fredericksburg to Austin to Giddings
line as storms have become better organized. This will likely be
a short term trend as the outflow boundary further outruns the
storms. Then, they will weaken and dissipate during the overnight
hours.
&&
.PREV DISCUSSION... /ISSUED 852 PM CDT SAT JUL 9 2016/
UPDATE...
Surface outflow boundary continues to drop south into Central
Texas this evening with showers and thunderstorms developing along
it. Expect it will move into the Hill Country and South Central
Texas in the next couple of hours. Further west, isolated showers
and thunderstorms continued over the Edwards Plateau and Serranias
del Burro of Mexico. Expect the Burro and Plateau storms to slowly
wane. Have reconfigured PoPs and gone only slight chance north of
a Langtry to Kerrville to Blanco to Giddings line through around
Midnight. By then, increasing stabilization with nighttime will
cause the showers and thunderstorms to mostly dissipate. However,
will monitor radar trends for any later updates to PoPs. The
boundary and an upper level shear axis/speed max rotating around
the Subtropical Ridge may develop showers and thunderstorms on
Sunday and PoPs may have to be added for that time period. Only
other changes were to reestablish trends to the sensible weather
grids for tonight due observational trends.
PREV DISCUSSION... /ISSUED 654 PM CDT SAT JUL 9 2016/
AVIATION.../00Z TAFS/
The broken line of showers and thunderstorms currently located
between DFW and ACT will continue to push south and continue to
dissipate over the next few hours. Although the outflow boundary
may persist long enough to affect AUS later tonight, storms are
not expected to develop along this boundary after sunset. Thus,
the I-35 TAF sites should have VFR conditions until they lower to
MVFR after 5-6Z with perhaps some light patchy fog at AUS around
sunrise. Ceilings should lift to VFR between 14-15Z at these sites
as has been the case over the past few days.
Isolated storms west-southwest of DRT should dissipate over the
next few hours before having a chance to move across the border.
Similar to the last few nights, VFR ceilings will lower to MVFR
around 2500 feet by 11Z before lifting to VFR around 15Z. Winds
will be a bit lighter tomorrow out of the southeast at 10 knots
for DRT, while being a bit more southerly at 10-15 knots for the
I-35 TAF sites with gusts generally remaining below 20 knots.
PREV DISCUSSION... /ISSUED 255 PM CDT SAT JUL 9 2016/
SHORT TERM (Tonight through Sunday Night)...
Satellite loops and derived wind plots suggest a solid mid level
shear axis extending from near Big Bend to Fort Worth. Isolated to
scattered convection was forming in this area this morning, and
model projections are for this area to drift south to southwest
tonight into Sunday. Some models generate QPF over the I-35
corridor and there are wide variations in the run-to-run fields
among the rapid refresh models. SPC mesoanalysis indicates higher
QPF fields over N-Cntrl TX and near DRT with weaker Pwat values
around 1.5 near the I-35 corridor. Thus expect some isolated
short-lived convection to possibly develop as far south as the
Balcones Escarpment this evening and possibly a scattered cluster
of convection where a higher consensus of enhanced rain chances
over the Southern Edwards Plateau and Nrn Rio Grande Plains. Given
the high temps around 100 in this area, some gusty winds over 40
mph could develop, especially if multicell clusters develop.
High heat indices to around 107 continue over the Coastal Prairies
this afternoon with a downward trend noted from recent days over
most areas. Models show the mid-level shear axis south of the
area by late Sunday morning with decreasing Pwat values and
slightly lower surface dew point temps by midday. Thus Heat
indices should continue to ease up on Sunday.
LONG TERM (Monday through Saturday)...
High pressure aloft strengthens eastward over N TX late Sunday into
Monday and resumes a drier forecast. An inverted mid-level trough
builds over the Rio Grande Plains Tuesday, enhancing onshore flow
while the upper ridge remains dominant. A few showers and storms are
depicted over far SE counties during the day Wednesday where deep
layer onshore winds develop, but the ridge presence will minimize
significant rain chances while bringing heat indices toward
advisory levels again. A deeper onshore fetch of winds develop
late next week, leading to a slight cooling trend, but no
significant boost in rain chances.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 78 98 78 98 77 / 40 10 - - -
Austin Bergstrom Intl Airport 77 98 76 97 76 / 20 10 - - -
New Braunfels Muni Airport 76 98 76 97 76 / 10 10 - - -
Burnet Muni Airport 76 96 76 96 75 / 60 10 - - -
Del Rio Intl Airport 79 101 79 102 79 / 10 10 - - -
Georgetown Muni Airport 77 97 77 97 76 / 60 10 - - -
Hondo Muni Airport 77 98 76 99 75 / 10 10 - - -
San Marcos Muni Airport 77 97 77 98 76 / 20 10 - - -
La Grange - Fayette Regional 78 96 78 96 77 / 10 10 - 10 -
San Antonio Intl Airport 78 98 77 98 76 / 10 10 - - -
Stinson Muni Airport 78 99 78 99 77 / 10 10 - - -
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Mesoscale/Aviation...LH
Synoptic/Grids...04
Public Service/Data Collection...30
Hazardous weather outlook, Jul 9, 3:18 AM CST, 20 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
418 AM CDT SAT JUL 9 2016
TXZ171>173-183>194-202>209-217>225-228-100930-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
418 AM CDT SAT JUL 9 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
HEAT INDEX VALUES OF 105 TO 109 DEGREES EACH AFTERNOON TUESDAY
THROUGH FRIDAY...ESPECIALLY NEAR AND EAST OF I-35.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jul 9, 9:49 PM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1049 PM CDT SAT JUL 9 2016
TXZ171>173-100445-
WILLIAMSON TX-BURNET TX-LLANO TX-
1049 PM CDT SAT JUL 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR BURNET...NORTHERN WILLIAMSON AND
NORTHEASTERN LLANO COUNTIES UNTIL 1145 PM CDT...
AT 1048 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR NOLANVILLE TO NEAR BEND. MOVEMENT
WAS SOUTH AT 15 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS, WITH
STRONG WINDS ALSO OCCURRING AHEAD OF THE LINE OF THUNDERSTORMS.
LOCATIONS IMPACTED INCLUDE...
GEORGETOWN...KINGSLAND...BURNET...LLANO...GRANGER...BERTRAM...
SERENADA...BUCHANAN DAM...GAINESVILLE...BARTLETT...FLORENCE...
JARRELL...LIBERTY HILL...WEIR...GEORGETOWN DAM...BLUFFTON...
LONE GROVE...OATMEAL...ANDICE AND SUN CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3091 9783 3087 9763 3077 9735 3061 9729
3064 9868 3092 9862 3092 9842 3096 9845
3103 9844 3103 9791
TIME...MOT...LOC 0348Z 349DEG 15KT 3105 9755 3103 9849
LJHSpecial weather statement, Jul 9, 10:50 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1150 PM CDT SAT JUL 9 2016
TXZ172-173-192-100530-
WILLIAMSON TX-BURNET TX-TRAVIS TX-
1150 PM CDT SAT JUL 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BURNET...NORTHERN TRAVIS
AND WILLIAMSON COUNTIES UNTIL 1230 AM CDT...
AT 1149 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR BUCHANAN DAM TO NEAR MAHOMET TO
NEAR JARRELL. MOVEMENT WAS SOUTHEAST AT 40 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
AUSTIN...ROUND ROCK...CEDAR PARK...GEORGETOWN...PFLUGERVILLE...
TAYLOR...MARBLE FALLS...BURNET...GRANGER...BERTRAM...WINDEMERE...
ANDERSON MILL...SERENADA...BUCHANAN DAM...LEANDER...HUTTO...
LAGO VISTA...BARTLETT...FLORENCE...AND JARRELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN AUSTIN SAN ANTONIO.
&&
LAT...LON 3075 9731 3070 9726 3049 9717 3036 9756
3040 9813 3043 9813 3044 9816 3072 9839
3074 9837 3075 9842 3079 9843 3081 9841
3084 9842 3082 9801 3087 9762
TIME...MOT...LOC 0449Z 319DEG 34KT 3079 9837 3078 9797 3084 9751Special weather statement, Jul 9, 11:34 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1234 AM CDT SUN JUL 10 2016
TXZ173-192-100615-
WILLIAMSON TX-TRAVIS TX-
1234 AM CDT SUN JUL 10 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TRAVIS AND SOUTHERN
WILLIAMSON COUNTIES UNTIL 115 AM CDT...
AT 1233 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR GEORGETOWN DAM...OR NEAR GEORGETOWN...MOVING SOUTHEAST AT 30
MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
AUSTIN...ROUND ROCK...CEDAR PARK...GEORGETOWN...PFLUGERVILLE...
TAYLOR...SERENADA...WINDEMERE...ANDERSON MILL...LEANDER...HUTTO...
MANOR...WEST LAKE HILLS...ROLLINGWOOD...THRALL...WEIR...
GEORGETOWN DAM...COUPLAND...JONESTOWN...AND RICES CROSSING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3056 9799 3075 9764 3056 9721 3017 9774
TIME...MOT...LOC 0533Z 315DEG 26KT 3061 9774
Thunderstorm Wind, Williamson
- When
- July 9, 11:45 PM CST
- Where
- Williamson County, 1.91 mi WSW of Georgetown Muni Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 30.670, -97.710
A thunderstorm produced wind gusts estimated at 60 mph that knocked down trees in Sun City.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Indiana, July 9, 20163 deaths · 3 injured · 1 event
- Hail and Damaging Winds in North Dakota, July 9 to 10, 2016$675,000 · 2 in hail · 23 events
- Tornado and Flash Flood in Mississippi, July 9 to 10, 2016$176,000 · EF1 · 13 events
- Flash Flood and Hail in North Dakota, July 9 to 10, 2016$45,000 · 2.5 in hail · 42 events
- Damaging Winds in South Carolina, July 9, 2016$150,000 · 55 kt wind · 14 events
- Damaging Winds in New York, July 9, 2016$66,000 · 65 kt wind · 3 events
- Hail and Damaging Winds in Georgia, July 9 to 12, 2016$26,000 · 1 in hail · 20 events
- Flash Flood and Hail in Minnesota, July 9 to 10, 2016$15,000 · 1.75 in hail · 23 events
- Flash Flooding and Damaging Winds in Texas, July 9, 2016$25,000 · 56 kt wind · 11 events
- Damaging Winds in Alabama, July 9, 20161 injured · 51 kt wind · 8 events
- Hail and Damaging Winds in South Dakota, July 9 to 10, 20161.25 in hail · 16 events
- Hail and Damaging Winds in South Dakota, July 9, 201670 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647845.